Mississippi, 2007

Drought in Mississippi, May 1 to 31, 2007

May 1 to 31, 2007 · NWS MEG · 17 events in 17 counties and zones

As a result of below normal rainfall during the month of May, the drought intensified, and became extreme over Northeast Mississippi and severe over North Central Mississippi.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

As a result of below normal rainfall during the month of May, the drought intensified, and became extreme over Northeast Mississippi and severe over North Central Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 1, 7:34 PM CST, 3 hours 26 minutes earlier.

Area forecast discussion, May 1, 7:34 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
834 PM CDT TUE MAY 1 2007

.UPDATE...
GOES WATER VAPOR IMAGERY SHOWED AN UPPER LOW OVER NORTHEAST
OK...DRIFTING SLOWLY TO THE EAST. SCATTERED THUNDERSTORMS
CONTINUED UNDER A DOWNSTREAM DEFORMATION ZONE OVER CENTRAL MO AND
SOUTHERN IL. ISOLATED STRONG/SEVERE STORMS CONTINUED OVER THE
SOUTH TX...WHERE CAPES WERE NEARING 4000 J/KG. CLOSER TO HOME...KLZK
RADAR SHOWED SCATTERED SHOWERS AND A FEW EMBEDDED THUNDERSTORMS
LIFTING NORTH/NORTHEAST THROUGH WESTERN AR. 00Z LZK SOUNDING
SHOWED ONLY 200 J/KG OF SURFACE BASED CAPE AND WEAK CINH OF LESS
THAN 25 J/KG.

THE UPPER LOW OVER NORTHEAST OK IS EXPECTED TO MAKE ONLY SLIGHT
EASTWARD PROGRESS OVERNIGHT. WILL LIKELY SEE SCATTERED ELEVATED
SHOWERS WORK INTO EASTERN AR.WITH ONLY ISOLATED ELEVATED SHOWERS
ELSEWHERE. FORECAST REMAINS ON TRACK...WITH ONLY MINIMAL CHANGES
NECESSARY.

PWB

&&

.PREV DISCUSSION... /ISSUED 346 PM CDT TUE MAY 1 2007/

DISCUSSION...

CURRENTLY...FAIRLY QUIET WEATHER ACROSS THE MID SOUTH THIS
AFTERNOON. A FEW SHOWERS MOVED ACROSS NORTHEAST ARKANSAS EARLIER
IN THE DAY OTHERWISE IT REMAINS DRY ACROSS MOST OF THE REGION.
TEMPERATURES HAVE CLIMBED INTO THE UPPER 80S ACROSS MOST OF THE
MID SOUTH EXCEPT ACROSS NORTHEAST ARKANSAS WHERE SOME RAIN AND
CLOUDS HAVE KEPT READINGS AROUND 80.

THE UPPER RIDGE ACROSS THE MID SOUTH WILL TEMPORARILY WEAKEN AS
THE UPPER LOW OVER OKLAHOMA DRIFTS SLOWLY EAST OVER THE NEXT FEW
DAYS AND WEAKENS. MOISTURE WILL CONTINUE TO INCREASE ACROSS THE REGION
ALONG WITH RAIN CHANCES. LOOKS LIKE THE BEST CHANCES FOR RAIN
TONIGHT WILL BE WEST OF THE RIVER...MAINLY AFTER MIDNIGHT. THE UPPER
LOW WILL WEAKEN ACROSS THE AREA ON WED AND THU WITH GOOD CHANCES
FOR SHOWERS AND THUNDERSTORMS AND SLIGHTLY COOLER TEMPERATURES.
DECENT RAIN CHANCES WILL CONTINUE THU NIGHT AND FRI AS A SECOND UPPER
TROF PUSHES INTO THE AREA FROM THE WEST.

BY THE WEEKEND THIS SECOND UPPER TROF WILL DISSIPATE OVER THE
OHIO VALLEY AS THE UPPER RIDGE REINTENSIFIES OVER THE MID SOUTH IN
RESPONSE TO A MAJOR TROF DEVELOPING OVER THE WESTERN U.S. EXPECT
MORE ABOVE NORMAL TEMPERATURES FOR THE WEEKEND AND EARLY NEXT WEEK
ALONG WITH DECREASED CHANCES FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  66  79  65  78 /  40  60  60  60
MKL  61  80  61  77 /  30  60  60  60
JBR  62  76  62  76 /  60  70  60  60
TUP  61  84  62  81 /  10  30  40  60

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 1, 3:25 AM CST, 19 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
425 AM CDT TUE MAY 1 2007

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021130-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
425 AM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JLH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 drought. Local standard time, as filed.

Drought, Alcorn

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Alcorn forecast zone
Reported by
Other Federal Agency
Coordinates
34.881, -88.580 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Benton

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Benton forecast zone
Reported by
Other Federal Agency
Coordinates
34.817, -89.188 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Calhoun

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Calhoun forecast zone
Reported by
Other Federal Agency
Coordinates
33.937, -89.336 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Chickasaw

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Chickasaw forecast zone
Reported by
Other Federal Agency
Coordinates
33.921, -88.948 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Itawamba

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Itawamba forecast zone
Reported by
Other Federal Agency
Coordinates
34.280, -88.361 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Lee

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Lee forecast zone
Reported by
Other Federal Agency
Coordinates
34.290, -88.680 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Lafayette

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Lafayette forecast zone
Reported by
Other Federal Agency
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Marshall

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Marshall forecast zone
Reported by
Other Federal Agency
Coordinates
34.762, -89.503 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Monroe

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Monroe forecast zone
Reported by
Other Federal Agency
Coordinates
33.892, -88.480 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Panola

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Panola forecast zone
Reported by
Other Federal Agency
Coordinates
34.364, -89.951 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Pontotoc

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Pontotoc forecast zone
Reported by
Other Federal Agency
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Prentiss

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Prentiss forecast zone
Reported by
Other Federal Agency
Coordinates
34.618, -88.520 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Tallahatchie

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Tallahatchie forecast zone
Reported by
Other Federal Agency
Coordinates
33.951, -90.173 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Tippah

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Tippah forecast zone
Reported by
Other Federal Agency
Coordinates
34.768, -88.909 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Tishomingo

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Tishomingo forecast zone
Reported by
Other Federal Agency
Coordinates
34.740, -88.239 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Union

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Union forecast zone
Reported by
Other Federal Agency
Coordinates
34.491, -89.004 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

Drought, Yalobusha

When
May 1, 11:00 PM CST to May 31, 10:59 PM CST
Where
Yalobusha forecast zone
Reported by
Other Federal Agency
Coordinates
34.028, -89.708 (the zone’s center; the record gives no point)

A severe drought(D2) continued into early May across portions of Northeast Mississippi and North Central Mississippi. By the end of the month, the drought had intensified to an extreme drought(D3) over Northeast Mississippi. Rainfall was about 5 inches below normal for the month bringing the yearly deficit to around 13 inches below normal. The drought impacted agricultural and hydrological interests of the area. Burn bans were also put into place to prevent wildfires.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyWarnings in Mississippi, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 32897, 32899, 32901, 32902, 32903, 32904, 32905, 32906, 32907, 32908, 32909, 32910, 32911, 32912, 32913, 32914, 32915.